Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 167, NWS Des Moines, IA

June 25, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2018, 7:46 PM CDT for 4 counties in Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 7:46 PM CDT (00:46 UTC)
Expired
Jun 25, 2018, 8:16 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:40 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KDMX 260046
SVRDMX
IAC049-121-153-181-260130-
/O.NEW.KDMX.SV.W.0167.180626T0046Z-180626T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
746 PM CDT MON JUN 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  Northeastern Madison County in south central Iowa...
  Southeastern Dallas County in central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 830 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located over West Des
  Moines, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights,
  Bondurant, Polk City, Saylorville, Mitchellville, Granger,
  Southridge Mall, Jordan Creek Town Center and Saylorville Lake.

This includes the following highways...
 Interstate 35 between mile markers 63 and 72, and between mile
markers 87 and 96.
 Interstate 80 between mile markers 118 and 148.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.

LAT...LON 4143 9373 4148 9388 4186 9381 4170 9335
TIME...MOT...LOC 0046Z 200DEG 23KT 4152 9375 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
048 
WWUS53 KDMX 260107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT MON JUN 25 2018

IAC121-260117-
/O.CAN.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Madison IA-
807 PM CDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.

LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
      4170 9335
TIME...MOT...LOC 0107Z 200DEG 23KT 4165 9369 

$$

IAC049-153-181-260130-
/O.CON.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Polk IA-Dallas IA-Warren IA-
807 PM CDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR POLK...SOUTHEASTERN DALLAS AND NORTHERN WARREN COUNTIES...

At 807 PM CDT, a severe thunderstorm was located over Merle Hay Mall,
or over Johnston, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights,
Bondurant, Polk City, Saylorville, Mitchellville, Granger, Southridge
Mall, Jordan Creek Town Center and Saylorville Lake.

This includes the following highways...
 Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 96.
 Interstate 80 between mile markers 118 and 148.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.

LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
      4170 9335
TIME...MOT...LOC 0107Z 200DEG 23KT 4165 9369 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lee
486 
WWUS53 KDMX 260116
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
816 PM CDT MON JUN 25 2018

IAC049-153-181-260125-
/O.CAN.KDMX.SV.W.0167.000000T0000Z-180626T0130Z/
Polk IA-Dallas IA-Warren IA-
816 PM CDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR POLK...SOUTHEASTERN DALLAS AND
NORTHERN WARREN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for central and
south central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4145 9370 4151 9377 4154 9387 4186 9381
      4170 9335
TIME...MOT...LOC 0114Z 200DEG 23KT 4170 9367 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 25, 6:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Mon Jun 25 2018

.DISCUSSION.../Tonight through Monday/
Issued at 326 PM CDT Mon Jun 25 2018

Upper trough continues to spin off to the west across central NE/KS
with the surface reflection across SE NE. A warm frontal boundary
extends across far northern MO southeastward into central MO with a
quasi-dry line/sfc trough axis stretching SSE across far NW MO.
These two features have a few developing weak storms associated with
them at the moment and are expected to rotate ENE into south central
Iowa through the evening hours as the upper level system slowly
nudges ENE into east central NE by 06z tonight. Some clearing behind
an initial push of showers and some weak thunderstorms across the
far southwest into MO. MUCAPE values around 1000 J/KG with strong
deep layer shear. As the boundaries rotate northward, there will be
a small window of chances for severe storms through early/mid
evening across far central into south central Iowa. Given the lower
values of instability present, expect the hail threat to be lower.
With soundings showing tall, skinny CAPE and decent shear, strong
storm rotation expected. Low LCLs and increased sfc vorticity near
the boundaries should yield a main threat of tornadoes for any
strong to severe storm. A downburst can't be ruled out. Other threat
will be for heavy rainfall as the upper low continues to lift ENE
and rounds of storms move through west central and north central
Iowa. Storm motions should still be more progressive, but with a few
areas of storms to move through and potential lingering of storms
across the far north the threat of heavy rainfall still possible.
Much of it will depend on the intensity of the activity by mid/late
evening as it pushes into northern Iowa. Narrow corridor of higher
PWATS as well so could see some higher rain rates at times.

Into Tuesday the upper trough to move across Iowa through the day
with continues chances for showers and some storms. Threat into the
afternoon across the far east/southeast of some stronger CAPE and
storms to develop along the frontal boundary moving across southeast
Iowa. There will be a small window in the far southeast for a severe
storm through the afternoon hours, with the activity expected to
quickly move east southeast of the area. Precipitation to quickly
move east of the area Tuesday evening with skies to clear as well
with the upper trough moving north and east of the state. Wednesday
will have a brief area of high pressure build into the state with
another frontal boundary dropping south into the state toward late
Wednesday into Thursday.  The boundary to stall across Iowa Thursday
with an upper level shortwave to top a broad upper level ridge
building into the central US. This could bring additional chances
for storms and potentially a strong storm across northern Iowa
Thursday afternoon. Drier conditions then build in for Friday with
thermal profiles warming and temperatures heating back up. An upper
level trough to dig into the northern Rockies/northern Plains by the
weekend with a frontal boundary dropping through the state by late
Saturday into Sunday. This will bring the next chance for widespread
precipitation beyond tonight/Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 624 PM CDT Mon Jun 25 2018

Showers moving through north with thunderstorms to transition
through the area this evening into the early morning hours. Areas
of showers and some thunderstorms possible across much of the area
through Tuesday. Tried to highlight the best times, but trends
will change as the upper level system continues to track northeast
through Iowa Tuesday. Winds to shift around to the west to the
southwest into west toward Tuesday.

&&

.HYDROLOGY...
Issued at 326 PM CDT Mon Jun 25 2018

Little changes expected with the threat for heavy rainfall with a
few rounds of storms expected to move through west central into
north central Iowa tonight. Still possible to have more
progressive storm motions, but with the heavy rainfall from the
past day to few days it won't take much to exacerbate the already
wet conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Tuesday for IAZ004>007-015>017-
023>025-033>035-044>046.

&&

DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Jun 25, 3:02 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Mon Jun 25 2018

IAZ026>028-036>039-047>050-057>062-070>074-081>084-092>094-262015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through early next week. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Scattered severe thunderstorms are possible over southeast Iowa
on Tuesday afternoon and evening. Large hail and damaging winds
appear to be the primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation may be needed Tuesday over
portions of southeast Iowa.

IAZ004>007-015>017-023>025-033>035-044>046-262015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area through late this
evening. Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Non-severe thunderstorms are possible on Tuesday afternoon and
evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa.

IAZ075-085-086-095>097-262015-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible. Large hail, damaging winds, and
isolated tornadoes are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible on Tuesday afternoon
and evening. Large hail and damaging winds appear to be the
primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed Tuesday.

In the hours before

Local storm report, Jun 25, 5:01 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     1 WSW REDDING           40.60N 94.40W
06/25/2018                   RINGGOLD           IA   TRAINED SPOTTER

            PERSISTENT FUNNEL APPROX. LASTING OVER 5
            MIN.

&&
Local storm report, Jun 25, 5:18 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          DELPHOS                 40.66N 94.34W
06/25/2018                   RINGGOLD           IA   TRAINED SPOTTER

            RAIN WRAPPED TORNADO LOFTING DEBRIS.

&&
Special weather statement, Jun 25, 7:11 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
711 PM CDT MON JUN 25 2018

IAZ059-060-072-073-083-260115-
Clarke IA-Polk IA-Madison IA-Dallas IA-Warren IA-
711 PM CDT MON JUN 25 2018

...Strong thunderstorms moving through south central Iowa...

At 710 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to near Osceola.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Clive, Indianola, Altoona,
Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Osceola, Adel,
Windsor Heights, Carlisle, Mitchellville, De Soto, Van Meter,
Southridge Mall and Jordan Creek Town Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
and central Iowa.

LAT...LON 4130 9409 4165 9403 4165 9335 4094 9381
TIME...MOT...LOC 0010Z 207DEG 40KT 4132 9394 4103 9386

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:11 PM CDTSpecial Weather StatementDMXClarke, Madison, Warren64 min
Jun 25, 8:19 PM CDTSpecial Weather StatementDMXPolk, Warren56 min
Jun 25, 8:37 PM CDTSpecial Weather StatementDMXPolk53 min
Jun 25, 9:33 PM CDTFlash Flood WarningDMXJasper, Marion, Marshall, Polk, Story6 hr
Jun 25, 10:36 PM CDTRiver Flood WatchDMXWright22 hr
Jun 26, 1:15 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas45 min
Jun 26, 3:25 AM CDTAreal Flood WarningDMXJasper, Polk6 hr
Jun 26, 5:09 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.